Vermont, 2017High Wind and Strong Wind in Vermont, January 10 to 11, 2017
January 10 to 11, 2017 · NWS BTV · 10 events in 10 counties and zones
The combination of a strong High pressure system east of New England combined with an intensifying strong low pressure system moving across the northern Great Lakes, during the evening of January 10th, created a strong west-east pressure gradient with strong southerly winds of 25 to 35 mph sustained and wind gusts to 60 mph across the northern Champlain Valley. There were thousands of…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong High pressure system east of New England combined with an intensifying strong low pressure system moving across the northern Great Lakes, during the evening of January 10th, created a strong west-east pressure gradient with strong southerly winds of 25 to 35 mph sustained and wind gusts to 60 mph across the northern Champlain Valley. There were thousands of residents/customers without power at various times due to downed lines from fallen limbs or trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 10, 3:55 PM EST, 5 minutes earlier.
Area forecast discussion, Jan 10, 3:55 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
355 PM EST Tue Jan 10 2017
.SYNOPSIS...
Active weather is expected tonight across much of the North Country.
Strong winds will be impacting a good portion of the area with winds
strong enough to knock trees and power lines down. This may also
lead to scattered power outages. In addition...snow will be moving
into the area and eventually mixing with some sleet before changing
to rain toward the morning hours on Wednesday. A general one to
three inches of snow is possible before the changeover. Warmer
temperatures arrive for Wednesday and Thursday with highs generally
in the 40s.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 338 PM EST Tuesday...Wind advisory and high wind warning
remains in place. Strongest flow aloft will continue to move
into the area tonight and this will continue to increase the
winds across northern New York and western Vermont. Areas around
Lake Champlain still look most susceptible to seeing the
strongest winds. In addition...snow is finally moving into the
region late this afternoon and will continue to spread eastward
tonight. Going forecast of a general one to three inch snow
event by Wednesday morning looks good. And the fact that the
thermal profile changes tonight to include some sleet and
eventually rain still looks like it will play out. Could be some
minor travel impacts...but winds look to be the main issue.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 338 PM EST Tuesday...Any precipitation Wednesday
morning...which should be rain...quickly comes to an end and
the area is left with pronounced west to southwest flow aloft
right through Thursday. Warmer air finally moves in and high
temperatures both Wednesday and Thursday should be in the 40s.
Low temperatures each night should not fall too much as well.
Much of Wednesday and Wednesday night looks dry...but a surge of
moisture moves in on Thursday and precipitation should be
rather widespread and in the form of rain.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 355 PM EST Tuesday...no huge changes in the forecast for
the weekend, as models are all in good agreement through Sunday.
Beyond that, model differences (primarily GFS and ECWMF and
their previous runs) increase, thus lowering confidence for the
first half of next week. Quick notes for each day follow.
Friday: Models are now a bit faster with the cold front, such that
it's pretty much through the region as the day starts. Still a
little tricky with high temperatures, which will occur early with
slowly dropping through the day. Residual moisture along with
west/northwest flow during the morning should be enough to result in
a few orographicaly induced light snow showers across for northern
VT. However, by afternoon, increasing subsidence and drier air will
put an end to even that. Decent boundary layer mixing, so we should
tap into some of the winds aloft. Still potential for some gusts 20-
30 mph, especially the first half of the day. Daytime temperatures
will primarily be in the 20s, with some northern areas dropping into
the teens by afternoon.
Saturday/Sunday: Still on track to have a pretty strong high
sitting over the top of us. Sea level pressures should be around
1045mb. Quite impressive. For sensible weather, it means fairly
sunny and seasonably cold. Daytime highs Saturday in the teens,
and a bit warmer on Sunday. Sub-zero lows for Saturday morning,
at least away from the Champlain valley. The high should keep
moisture associated with a weak low and stationary front to our
south from getting into our region Saturday night/early Sunday.
Could be some mid/high level clouds, but lower atmosphere is
pretty dry, so although the GFS in particular brings some
measurable QPF just to our southern border, think that this is
overdone. As a result, decreased model guidance PoPs to <10%
for south-central VT to keep out any mention of precipitation in
the worded/text forecasts.
MLK Day: 12z GFS and ECMWF both show Monday to be dry, though
this is a departure from their runs from 24 hours ago. Given
that previous runs were more robust with bringing in
precipitation, we can't totally rule out the chance of light
snow at this point for Monday. So have included a 20-30% chance
of snow (which is lower than previous forecasts had) If later
model runs remain dry, then that would give more credence to a
dry holiday. In either case, the moderation trend will continue,
so highs should be into the lower 30s in most areas.
Tuesday: The GFS is more agressive in bringing in moisture
Monday night and Tuesday, while the ECMWF keeps us dry until
late Wednesday. Though both again suggest a low passing to our
west resulting in a snow to wintry mix type of scenario. Given
all the model differences, just kept a blend of current and
previous runs of GFS & ECMWF output. So lots of 30-50% chances
from Monday night through Tuesday night. Also given uncertainty
in temperature profiles this far out, kept it a basic
"snow/rain mix" scenario, though reality is there could be some
sleet or even freezing rain. Doesn't look like any blockbuster
right now. So nothing to get too concerned about.
&&
.AVIATION /21Z Tuesday THROUGH Sunday/...
Through 18Z Wednesday...VFR across the region as I type, but
that will not last long. Radar showing light snow just off to
the west of the area that will be overspreading the region
between 20z (St Lawrence Valley) and 22-23z for Vermont. Expect
primarily MVFR conditions to become predominate as the snow
comes in. Perhaps some spots of IFR. The snow will transition to
a mix of sleet (PL), freezing rain (FZRA) and plain rain (RA)
during the evening, especially from the champlain valley
westward. Honestly, though it's our best guess, confidence is
low in exact timing of the transitions and exactly what will be
falling out of the sky at a particular time at any given TAF
location. It's really a "kitchen sink" forecast. Precipitation
will come to an end in the 09-12z time frame.
Gusty southerly surface winds will also develop. Especially in
the Champlain Valley (BTV and PBG) where gusts in excess of 40kt
are expected in the 00-06z timeframe. 30-35kt gusts are
expected at all other TAF locations. I'll note that some of our
hi-res model guidance indicates that MSS will transition to a
much lighter east/northeast wind at 5-10 knots for much of the
evening before finally becoming a gusty southwest wind after
07z. If these light winds do occur, be aware that this will
result in significant low level wind shear conditions as winds
1000-2000 feet above the ground will be at least 50 knots.
Conditions become VFR area wide after 12z Wednesday, though
winds will remain a bit gusty in most areas.
Outlook 18z Wednesday through Monday...
18Z Wed through 06Z Thu...VFR.
06Z Thu through 00Z Friday...becoming MVFR with intervals of IFR
in rain. HIR TRRN OBSCD.
00Z Friday through 00z Saturday...Trending VFR with cold front
moving through the area. May see scattered -SHSN with the
frontal passage Thursday night or early Friday morning.
00z Saturday onward...Primarily VFR.
&&
.MARINE...
As of 338 PM EST Monday...Strong south winds have developed
over Lake Champlain with gusts to around 40 knots in some spots.
Even stronger winds are expected with gusts in the 50 to 60
knot range through the early morning hours. Expect very rough
waters tonight with waves in the 5 to 8 foot range.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 3 AM EST Wednesday for VTZ009-011-016>019.
High Wind Warning until 3 AM EST Wednesday for VTZ001-002-005.
NY...Wind Advisory until 3 AM EST Wednesday for NYZ026-029>031-034-
035-087.
High Wind Warning until 3 AM EST Wednesday for NYZ027-028.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Evenson
LONG TERM...Nash
AVIATION...Nash
MARINE...EvensonHazardous weather outlook, Jan 10, 2:59 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
259 PM EST TUE JAN 10 2017
NYZ027-028-VTZ001-002-005-112000-
NORTHERN FRANKLIN-EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-
259 PM EST TUE JAN 10 2017
...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
IN ADDITION, PERIODS OF SNOW DEVELOPING LATE THIS AFTERNOON WILL
TRANSITION TO INTERMITTENT MIXED WINTRY PRECIPITATION TONIGHT. SNOW
AND SLEET ACCUMULATIONS OF 1-2" ARE POSSIBLE, ALONG WITH A MINIMAL
ICE ACCUMULATION. MINOR TRAVEL IMPACTS CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026-029>031-034-035-087-VTZ009-011-016>019-112000-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
259 PM EST TUE JAN 10 2017
...WIND ADVISORY IN EFFECT UNTIL 3 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
IN ADDITION, PERIODS OF SNOW DEVELOPING LATE THIS AFTERNOON WILL
TRANSITION TO INTERMITTENT MIXED WINTRY PRECIPITATION TONIGHT. SNOW
AND SLEET ACCUMULATIONS OF 1-2" ARE POSSIBLE, ALONG WITH A MINIMAL
ICE ACCUMULATION. MINOR TRAVEL IMPACTS CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ003-004-006>008-010-012-112000-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
259 PM EST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PERIODS OF SNOW DEVELOPING LATE THIS AFTERNOON INTO THIS EVENING
WILL TRANSITION TO INTERMITTENT SNOW AND SLEET TONIGHT. SNOW AND
SLEET ACCUMULATIONS OF 1-3" ARE EXPECTED. MINOR TRAVEL IMPACTS CAN BE
EXPECTED THIS EVENING AND TONIGHT. WIND GUSTS OF 35 TO 40 MPH ARE
ALSO POSSIBLE TONIGHT, MAINLY ACROSS THE HIGHER ELEVATIONS AND
EXPOSED SOUTH FACING LOCATIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Grand Isle
- When
- January 10, 4:00 PM EST to January 11, 3:00 AM EST
- Where
- Grand Isle forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 50 to 55 mph with a measured wind gust of 62 mph at a nearby reef in Lake Champlain. Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Western Chittenden
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Western Chittenden forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 45 to 50 mph, especially the closer to Lake Champlain. An offshore measured wind gust of 62 mph at a nearby reef in Lake Champlain. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Western Franklin
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Western Franklin forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 45 to 50 mph, especially closer to the shores of Lake Champlain. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Eastern Franklin
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 40-45 mph with some isolated 50 mph gusts. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Eastern Addison
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Eastern Addison forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 40-45 mph with some isolated 50 mph gusts. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Eastern Chittenden
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 40-45 mph with some isolated 50 mph gusts. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Lamoille
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Lamoille forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 40-45 mph with some isolated 50 mph gusts. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Washington
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Washington forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 40-45 mph with some isolated 50 mph gusts. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Western Addison
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Western Addison forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 40-45 mph with some isolated 50 mph gusts. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
Strong Wind, Orleans
- When
- January 10, 6:00 PM EST to January 11, 3:00 AM EST
- Where
- Orleans forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Numerous measured wind gusts of 40-45 mph with some isolated 50 mph gusts. Isolated to Scattered power outages due to downed tree limbs and small trees on utility lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
- Heavy Snow in Washington, January 10 to 11, 2017$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665538, 665540, 665541, 665545, 665546, 665547, 665549, 665550, 665551, 665552.